Alert archive / Wisconsin / River Flood Warnings in 2018

River Flood Warning 3, NWS La Crosse, WI

January 22, 2018Vernon County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Jan 22, 2018, 8:29 PM CST for Vernon County, Wisconsin. It took effect at Jan 23, 2018, 3:00 AM CST. It was in force for 33 hr.

The area

The outline as issued.

The facts

Issued
Jan 22, 2018, 8:29 PM CST (02:29 UTC)
In effect from
Jan 23, 2018, 3:00 AM CST
Expired
Jan 24, 2018, 12:00 PM CST
In force
33 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Vernon County, WI

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Readstown (REAW3).

Action stage
8 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

510 
WGUS43 KARX 230229
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
829 PM CST Mon Jan 22 2018

.Recent rainfall will lead to minor flooding along the Kickapoo River 
near Readstown.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC123-231429-
/O.NEW.KARX.FL.W.0003.180123T0900Z-180124T1800Z/
/REAW3.1.ER.180123T0900Z.180123T1200Z.180124T0000Z.NO/
829 PM CST Mon Jan 22 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Kickapoo River at Readstown.
* from late tonight to Wednesday afternoon.
* At  8:00 PM Monday the stage was 10.7 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Tuesday morning and continue 
  to rise to near 11.1 feet Tuesday morning. The river will fall 
  below flood stage by Tuesday evening.
* Impact...At 10.0 feet...The park along the river begins to flood.

&&
 
LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073

$$

CA
1 follow-up statement
465 
WGUS83 KARX 231015
FLSARX


Flood Statement
National Weather Service La Crosse WI
415 AM CST Tue Jan 23 2018

.The combination of recent rain...snowmelt and ice jams along the
Turkey River will cause water levels to rise above flood
stage...especially near Spillville and Elkader. Water levels have
receded below flood stage at Spillville and Elkader.  The Kickapoo
river at Readstown is receding and no longer expected to reach
flood stage. Thus the flood warnings for these locations have been
cancelled. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC123-231045-
/O.CAN.KARX.FL.W.0003.000000T0000Z-180124T1800Z/
/REAW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
415 AM CST Tue Jan 23 2018

The Flood Warning is cancelled for
  The Kickapoo River at Readstown.
* At  4:00 AM Tuesday the stage was 9.9 feet.
* Flood stage is 11.0 feet.
* Forecast...The river crested below flood stage at 10.8 feet. The 
  river will continue to fall to 9.3 feet by Wednesday morning.

$$

IAC191-231045-
/O.CAN.KARX.FL.W.0001.000000T0000Z-180124T0600Z/
/SPLI4.N.IC.000000T0000Z.000000T0000Z.000000T0000Z.NO/
415 AM CST Tue Jan 23 2018

The Flood Warning is cancelled for
  The Turkey River AT Spillville.
* At  3:30 AM Tuesday the stage was 6.6 feet.
* Flood stage is 9.0 feet.
* Forecast...The river crested below flood stage at 8.1 feet. The 
  river will continue to fall to 3.0 feet by Wednesday morning.

$$

IAC043-231045-
/O.CAN.KARX.FL.W.0002.000000T0000Z-180125T0900Z/
/EKDI4.1.IC.180123T0200Z.180123T0430Z.180123T0718Z.NO/
415 AM CST Tue Jan 23 2018

The Flood Warning is cancelled for
  The Turkey River at Elkader.
* At  3:45 AM Tuesday the stage was 11.7 feet.
* Flood stage is 12.0 feet.
* Fell below flood stage at  1:18 AM Tuesday.
* Forecast...The river will continue to fall to 11.1 feet by 
  Wednesday morning.

$$
RRS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jan 22, 5:20 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 22, 5:20 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
520 PM CST Mon Jan 22 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 334 PM CST Mon Jan 22 2018

Hazardous travel continues over portions of southeast Minnesota
through north central Wisconsin, but conditions will improve later
tonight.

Heavy snow will start to taper off late this afternoon over portions
of southeast Minnesota through north-central Wisconsin. Further
to the south mainly drizzle or perhaps a few flurries are expected
for much of the evening hours. The deformation band of snow is
then expected to edge back into southeast Minnesota and eventually
western Wisconsin late tonight. Additional snowfall of 1 to
perhaps 3 inches is possible through tonight mainly from Dodge
County northeast into norther sections of Wabasha, Trempealeau,
and Clark Counties. Further south any additional snow
accumulations will be less that 1 inch all the way through the
overnight. Ice will be lost aloft across much of the areas except
within the deformation band. We could see some light freezing
drizzle this evening before a switch over to very light snow. Any
ice accumulation will be light, around a glaze. The storms system
will exit the region early on Tuesday. Cooler temperatures build
back into the region on Tuesday with highs mainly in the 20s.

.LONG TERM...(Tuesday night through Monday)
Issued at 334 PM CST Mon Jan 22 2018

Weak high pressure builds into the region Tuesday night into
Wednesday. Plan on lows in the single digits to teens. Another
trough dives into the western CONUS on Thursday with warm southerly
flow setting up across the region for Friday. Friday will be an
seasonably warm day across the region with highs in the 40s,
possibly creeping into the 50s. A weak cold front sweeps through
the region Friday night bringing a chance of rain or possibly a
rain/snow mix to the region. Cooler northwest flow sets up across
the region late this weekend into early next week. A weak
shortwave moving through Sunday afternoon could bring some light
snow to the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 520 PM CST Mon Jan 22 2018

Cigs: expecting around 1 kft or less to hold fast at the TAF sites
through Tue, with potentially some improvement Tue evening. That
could be short lived as another shortwave trough is progged to drop
across the region Tue night. More ifr/mvfr favored by both the NAM
and GFS with this feature.

WX/vsby: some threat for drizzle this evening at KLSE with loss of
ice in the cloud and isentropic upglide through the low saturation.
Cold air still off to the west, and by the time it makes it to KLSE,
cloud depth likely deep enough for ice, and thus a sn/ra question.
Deformation region with the departing storm system will slide back
across KRST by mid evening, bringing -sn into the overnight hours.
Periods of IFR/MVFR vsbys.

Winds: tight pressure gradient persists into Tue afternoon, and
winds will stay stiff through then. Some weakening late in the day,
and then generally light Tue night under the influence of weak high
pressure.

&&

.HYDROLOGY...Through Tuesday
Issued at 348 PM CST Mon Jan 22 2018

Minor flooding across portions of northeast Iowa into far
southwest Wisconsin due to ice jamming. Rainfall amounts of 0.75
to 1.4 inch fell across these areas last night into early this
morning. The rain fell on frozen ground leading to a lot of
runoff and ponding. Be alert for rising river levels and possible
ice jam flooding. Ponding of water will continue in poor drainage
areas.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until midnight CST tonight for WIZ017-029-
     032>034.

     Winter Weather Advisory until midnight CST tonight for WIZ041-
     042.

MN...Winter Storm Warning until midnight CST tonight for MNZ079-
     086>088-094-095.

     Winter Weather Advisory until midnight CST tonight for MNZ096.

IA...Winter Weather Advisory until midnight CST tonight for
     IAZ008>010.

&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Rieck
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Jan 22, 7:00 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
700 PM CST Mon Jan 22 2018

MNZ079-086>088-094-095-WIZ017-029-032>034-231100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
700 PM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota through north-central Wisconsin.

.DAY ONE...Tonight

A Winter Storm Warning through midnight. Freezing drizzle and snow
will transition to all snow later this evening, exiting east
overnight. Another 1 to 2 inches is possible, along with a light
glaze of ice.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of snow and ice are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ096-WIZ041-042-231100-
Mitchell-Howard-Winneshiek-Houston-La Crosse-Monroe-
700 PM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions southeast
Minnesota, northeast Iowa, and western Wisconsin.

.DAY ONE...Tonight

A Winter Weather Advisory through midnight. Freezing drizzle
will transition to all snow later this evening, exiting east
overnight. Up to 1 inch of snow is possible, along with a light
glaze of ice.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of snow and icing are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ043-044-053>055-061-231100-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
700 PM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

A light wintry mix or snow is expected. Any snow accumulation
would be under an inch with a light glaze of ice possible in
locations that drop below freezing.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of any snow or icing are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jan 22, 4:49 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
449 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     SNOW             ARCADIA                 44.25N 91.49W
01/22/2018  M6.0 INCH        TREMPEALEAU        WI   PUBLIC

0445 PM     SNOW             1 N WABASHA             44.39N 92.05W
01/22/2018  M4.5 INCH        WABASHA            MN   PUBLIC

0413 PM     SNOW             2 SSE HOLMEN            43.93N 91.24W
01/22/2018  M1.2 INCH        LA CROSSE          WI   NWS EMPLOYEE

0252 PM     SNOW             ORONOCO                 44.17N 92.53W
01/22/2018  M6.4 INCH        OLMSTED            MN   BROADCAST MEDIA

0200 PM     SNOW             1S PINE ISLAND          44.19N 92.65W
01/22/2018  M11.5 INCH       OLMSTED            MN   PUBLIC

0200 PM     SNOW             ELBA 4.7 SW             44.04N 92.09W
01/22/2018  M2.0 INCH        OLMSTED            MN   COCORAHS

            COCORAHS STATION MN-OL-991, ELBA 4.7 SW.

1040 AM     SNOW             3 SW ZUMBRO FALLS       44.24N 92.46W
01/22/2018  M2.4 INCH        WABASHA            MN   COCORAHS

            COCORAHS STATION MN-WB-4, 3 SW ZUMBRO FALLS.

&&
Local storm report, Jan 22, 5:39 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             1 NE WABASHA            44.38N 92.03W
01/22/2018  M7.5 INCH        WABASHA            MN   EMERGENCY MNGR

0526 PM     SNOW             3 ESE DOUGLAS           44.09N 92.51W
01/22/2018  M9.3 INCH        OLMSTED            MN   BROADCAST MEDIA

0445 PM     SNOW             2 SW WINONA             44.03N 91.68W
01/22/2018  E3.0 INCH        WINONA             MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

0426 PM     SNOW             WEST CONCORD            44.15N 92.90W
01/22/2018  E14.0 INCH       DODGE              MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

0525 PM     SNOW             3 NNW ROCHESTER         44.05N 92.50W
01/22/2018  M10.5 INCH       OLMSTED            MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

0503 PM     SNOW             AUSTIN                  43.67N 92.97W
01/22/2018  M5.5 INCH        MOWER              MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

0533 PM     SNOW             KASSON                  44.03N 92.75W
01/22/2018  M11.5 INCH       DODGE              MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

0457 PM     SNOW             KASSON                  44.03N 92.75W
01/22/2018  M10.0 INCH       DODGE              MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

0526 PM     SNOW             KASSON                  44.03N 92.75W
01/22/2018  M13.5 INCH       DODGE              MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&
Local storm report, Jan 22, 5:44 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             1 NE WABASHA            44.38N 92.03W
01/22/2018  M7.5 INCH        WABASHA            MN   EMERGENCY MNGR

0445 PM     SNOW             3 ESE DOUGLAS           44.09N 92.51W
01/22/2018  M9.3 INCH        OLMSTED            MN   BROADCAST MEDIA

0435 PM     SNOW             3 NW WABASHA            44.40N 92.08W
01/22/2018  E10.0 INCH       WABASHA            MN   PUBLIC

&&
Local storm report, Jan 22, 5:54 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     SNOW             PLAINVIEW               44.16N 92.17W
01/22/2018  E7.5 INCH        WABASHA            MN   PUBLIC

&&
Local storm report, Jan 22, 6:21 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     SNOW             1 SSW ROCHESTER         44.00N 92.48W
01/22/2018  M5.8 INCH        OLMSTED            MN   BROADCAST MEDIA

0605 PM     SNOW             HATFIELD                44.41N 90.73W
01/22/2018  M1.8 INCH        JACKSON            WI   PUBLIC

&&
Local storm report, Jan 22, 6:54 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     SNOW             BYRON                   44.03N 92.65W
01/22/2018  M12.0 INCH       OLMSTED            MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

0628 PM     SNOW             WARRENS                 44.13N 90.50W
01/22/2018  M2.0 INCH        MONROE             WI   PUBLIC

0600 PM     SNOW             MONDOVI                 44.56N 91.67W
01/22/2018  M4.3 INCH        BUFFALO            WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MDIW3, MONDOVI.

0554 PM     SNOW             ROCHESTER INTERNATIONAL 43.91N 92.50W
01/22/2018  M7.8 INCH        OLMSTED            MN   ASOS

            ASOS STATION RST, ROCHESTER INTERNATIONAL
            AIRPORT.

0553 PM     SNOW             LA CROSSE REGIONAL AIRP 43.88N 91.26W
01/22/2018  M0.6 INCH        LA CROSSE          WI   ASOS

            ASOS STATION LSE, LA CROSSE REGIONAL
            AIRPORT.

&&

Nearby

River Flood Warnings in Wisconsin, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.